Format

Send to

Choose Destination
J Clin Med Res. 2018 Sep;10(9):725-727. doi: 10.14740/jocmr3538w. Epub 2018 Jul 31.

Acute Delirium Associated With Levofloxacin.

Author information

1
Department of Internal Medicine A, Bnai Zion Medical Center, Faculty of Medicine, Technion - Israel Institute of Technology, Haifa, Israel.
2
Infectious Diseases Unit, Bnai Zion Medical Center, Faculty of Medicine, Technion - Israel Institute of Technology, Haifa, Israel.

Abstract

Delirium is considered as the most common complication afflicting hospitalized elderly patients, accompanied by high morbidity and mortality rate; and despite its high prevalence, it often remains unrecognized. Drug-induced delirium is a well-known entity with sedatives, narcotics and anticholinergics most often implicated in its causation. Delirium attributed to antibiotics, mainly cephalosporins and macrolids, has been infrequently reported, and until yet only seven cases of levofloxacin-induced delirium have been described in the medical literature. We describe another case of delirium associated with levofloxacin in an elderly patient who was hospitalized in our medical ward for pneumonia. The present case and the other cases previously reported should raise the awareness of physicians to this serious, underestimated, and underdiagnosed adverse effect of a commonly used antibiotic, levofloxacin.

KEYWORDS:

Delirium; Fluoroquinolone; Levofloxacin; Quinolone

Conflict of interest statement

The authors state that they have no conflict of interest.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center